Hail, Labette
- When
- May 23, 3:03 PM CST
- Where
- Labette County, 4.29 mi SSW of Labette
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.170, -95.200
During the late afternoon and early evening hours on the 23rd, several clusters of strong to severe thunderstorms affected portions of south-central and southeast Kansas. The culprit was an upper level disturbance and associated frontal boundary approaching from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the late afternoon and early evening hours on the 23rd, several clusters of strong to severe thunderstorms affected portions of south-central and southeast Kansas. The culprit was an upper level disturbance and associated frontal boundary approaching from the west. Most of the severe weather reports consisted of marginally severe hail sizes around one-inch in diameter. However, locations south of Wellington received very large hail stones just under 3 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 12:17 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 117 PM CDT MON MAY 23 2011 .DISCUSSION... FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE. TONIGHT... MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP. AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK BORDER. THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS. LITTLE HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS. THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT. TUESDAY... COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY. THIS MIGHT BE THE BEST SETUP FOR THE AREA IN A WHILE. THE POSSIBILITY FOR LONG TRACK TORNADOES WILL EXIST DURING THIS TIME FRAME. SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY 400 CORRIDOR AND MOVES NORTH. AS THE SYSTEM MOVES EAST...A BULGE IN THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE PRESENT AS WELL. WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR ALONG WITH DIFFLUENT FLOW ALOFT. RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE POINT WHICH IS SITUATED NORTH OF HIGHWAY 56. FURTHER TO THE SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED. THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35 CORRIDOR FROM MCPHERSON TO THE OK STATE LINE. THESE STORMS WILL THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE EAST OF THE FLINT HILLS. WEDNESDAY... LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN. SOME ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE. EXTENDED... VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON FRIDAY. HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE UPDATES THOUGH. OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE TIME FRAME. CHANCE && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT KHUT AND KCNU. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 61 71 / 50 50 50 50 HUTCHINSON 63 81 59 69 / 50 50 60 60 NEWTON 64 81 60 69 / 50 50 60 50 ELDORADO 65 82 61 70 / 50 50 60 50 WINFIELD-KWLD 66 82 62 73 / 50 50 40 40 RUSSELL 60 77 57 65 / 50 50 70 60 GREAT BEND 61 78 57 66 / 50 50 60 60 SALINA 62 80 59 67 / 50 50 70 60 MCPHERSON 63 80 59 68 / 50 50 70 60 COFFEYVILLE 68 82 65 76 / 60 40 60 50 CHANUTE 66 82 64 73 / 50 40 60 50 IOLA 65 82 63 72 / 50 40 70 60 PARSONS-KPPF 67 82 65 75 / 60 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT MON MAY 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 258 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP. HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE... WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND POSSIBLY PRODUCE AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
ELDERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 5 ESE ARKANSAS CITY 37.04N 96.96W
05/23/2011 E0.88 INCH COWLEY KS PUBLIC
0612 AM HAIL 1 WSW ELK FALLS 37.37N 96.22W
05/23/2011 E1.00 INCH ELK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
HAIL FALLING.
0634 AM HAIL CHAUTAUQUA 37.02N 96.18W
05/23/2011 E0.75 INCH CHAUTAUQUA KS CO-OP OBSERVER
0643 AM HAIL 2 NW INDEPENDENCE 37.25N 95.74W
05/23/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0711 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
05/23/2011 M62.00 MPH MONTGOMERY KS ASOS
0725 AM TSTM WND GST PARSONS 37.34N 95.27W
05/23/2011 E60.00 MPH LABETTE KS PUBLIC
0725 AM HAIL PARSONS 37.34N 95.27W
05/23/2011 E0.88 INCH LABETTE KS PUBLIC
0731 AM HAIL CANEY 37.01N 95.93W
05/23/2011 E1.00 INCH MONTGOMERY KS AMATEUR RADIO
0734 AM HAIL 3 N EDNA 37.10N 95.36W
05/23/2011 E0.88 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.
0748 AM TSTM WND GST 1 WSW BARTLETT 37.05N 95.23W
05/23/2011 E60.00 MPH LABETTE KS TRAINED SPOTTER
0748 AM FLOOD COFFEYVILLE 37.04N 95.63W
05/23/2011 MONTGOMERY KS LAW ENFORCEMENT
STREET FLOODING
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
VJPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT MON MAY 23 2011 KSZ092-232115- SUMNER- 343 PM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF SOUTH HAVEN...OR 6 MILES EAST OF CALDWELL...AND MOVING NORTHEAST AT 20 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT MON MAY 23 2011 KSZ100-232130- LABETTE- 354 PM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EDNA...OR 6 MILES SOUTH OF ALTAMONT...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HAYES
The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
7 hail. Local standard time, as filed.
The hail occurred near the intersection of Interstate 35 and Highway 160.
The hail occurred at mile-marker 22 on Interstate 35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305202, 305203, 305204, 305205, 305206, 305207, 305208.